Alert archive / Wisconsin / Special Weather Statements in 2020
Special Weather Statement, NWS Green Bay, WI
NWS Green Bay, WI issued this special weather statement at Aug 8, 2020, 4:13 AM CDT for Lincoln County, Oneida County, Vilas County, Wisconsin. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2020, 4:13 AM CDT (09:13 UTC)
- Expired
- Aug 8, 2020, 5:45 AM CDT
- In force
- 92 min
- Issued by
- NWS Green Bay, WI
Counties Lincoln County, WI, Oneida County, WI, Vilas County, WI
The radar
The Marquette radar (KMQT), 143 km from the middle of the area, began a volume at 09:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 9.2 hours before the alert went out and 366 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 933 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 1112 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 9.3
The text
As transmitted.
111
WWUS83 KGRB 080913
SPSGRB
Special Weather Statement
National Weather Service Green Bay WI
413 AM CDT Sat Aug 8 2020
WIZ005-010>012-018-019-081045-
Langlade WI-Vilas WI-Florence WI-Oneida WI-Forest WI-Lincoln WI-
413 AM CDT Sat Aug 8 2020
...STRONG THUNDERSTORMS MOVING ACROSS NORTH-CENTRAL WISCONSIN EARLY
THIS MORNING...
At 413 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles west of Paulding to near Boulder
Junction to 6 miles northeast of Lac Du Flambeau to 9 miles
northwest of Willow Lake to near Hawkins. Movement was east at 35
mph.
Wind gust to 40 mph, frequent lightning and torrential rainfall can
be expected with the storms. Campers should consider seeking shelter
until the higher winds and storms pass your area.
Intense rainfall rates of 1 to 2 inches per hour will be possible
with the storms, resulting in some urban street flooding and ponding
of water on area highways.
Strong thunderstorms will be near...
Boulder Junction and Border Lakes Natural Area around 415 AM CDT.
Johnson Lake Barrens Natural Area around 420 AM CDT.
Willow Lake around 425 AM CDT.
Rainbow Flowage around 435 AM CDT.
Willow Reservoir around 440 AM CDT.
Eagle River and Phelps around 455 AM CDT.
Newbold and Kentuck Lake Campground around 505 AM CDT.
Woodboro around 510 AM CDT.
Other locations impacted by these storms include Gagen, Luna-White
Deer Campground, Popple River Headwaters Natural Area, Bastile Lake
Natural Area, Kelly Lynn Bog Natural Area, Harshaw, Upper Buckatabon
Springs Natural Area, Otter Lake Campground, Trout Lake and Monico.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4614 8909 4602 8882 4598 8864 4602 8853
4598 8842 4573 8867 4551 8907 4518 9004
4594 9004 4598 8993 4625 8966
TIME...MOT...LOC 0910Z 289DEG 29KT 4638 8942 4617 8959 4601 8977 4579
9017 4559 9075
$$
EckbergWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this special weather statement went out at Aug 8, 4:05 AM CDT, 8 minutes earlier.
Area forecast discussion, Aug 8, 4:05 AM CDT, 8 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 405 AM CDT Sat Aug 8 2020 Forecast discussion for routine morning forecast issuance .SHORT TERM...Today...Tonight...and Sunday Issued at 405 AM CDT Sat Aug 8 2020 Main issues to settle out in the short-term will be convection trends and strength of any storms that develop. Additionally, dangerous swimming conditions will develop this afternoon into tonight along Lake Michigan. Satellite imagery continues to show MCV sliding across northwest WI/western U.P./western Lake Superior this morning as it shifts slowly eastward. Radar shows widespread showers and thunderstorms in a similar area with a line sagging to the south toward central WI. A few north/south oriented showers/storms have also developed across northeast WI in an area of moisture convergence, on the nose of stronger moisture transport. These have been very heavy rain producers so far with close to 2 inches being observed upstream to the south of Duluth. Temps are generally running in the 60s with dewpoints in the upper 50s to around 60 across northeast WI. Today: A MCV will continue to shift eastward across the U.P. this morning. This will keep an increased chance of showers and thunderstorms around the area through at least mid morning. This would be between 12Z and 18Z, slowly diminishing from the south and west. During the afternoon hours, subsidence behind the the MCV and some capping in place across at least the southern part of the area should allow for a decrease in the shower and thunderstorm activity. The chance of storms can't be completely ruled out during the afternoon hours as several boundaries will likely be in place across the area, which may help to touch off some isolated storms. Hi-RES model guidance has widely varying solutions to how the scenarios will play out today and much of this depends on where the outflow boundaries set up. The HRRR has been the better performing model early this morning, which would suggest the showers and storms stay fairly close to the U.P. border this morning and then develop in a more scattered nature this afternoon. The latest NAMNest has also aligned with this idea. MUCAPE is expected to increase during the afternoon hours with models showing around 2000-3000 J/kg. Shear values are progged to be around 20 kts behind the departing MCV, which would lend support for pulse-type thunderstorms this afternoon. The main threat from the storms would be very heavy rainfall, hail and gusty winds. SPC has outlooked much of the area with a Marginal Risk of severe weather today. Temperatures may be slow to increase this morning with additional cloud cover lingering; however, breaks in the clouds during the afternoon should allow most locations to warm into the low to mid 80s with dewpoints increasing to the mid to upper 60s. It will definitely feel more muggy during the day! The southerly flow across Lake Michigan will also allow waves to build along the Lake Michigan shoreline and will lead to dangerous swimming conditions Saturday afternoon. The Beach Hazard Statement will continue from this afternoon into this evening. Tonight: The MCV/shortwave is expected to be well west of the area this evening, which will likely allow continued subsidence across the area. Mid-level ridging will help to decrease chances of showers/storms even further this evening through the overnight hours. In fact, most locations will see little to no showers/storms tonight under partly cloudy skies as a temperature inversion sets up ahead of a warm front. There is a small possibility that an elevated shower or storm could pop up ahead of the front, but the possibility is expected to be fairly low as previously mentioned. Dewpoints will increase across the area, with much of the area seeing upper 60s! Overnight lows will be warm as well, in the upper 60s for most locations. Sunday: Models keep the temperature inversion in place across the area through much of the morning hours as a warm front lifts to the U.P. border. This should keep fairly quiet conditions in place across the area under partly cloudy skies, although several of the model keep a fair amount of clouds around the area. It is possible that an elevated shower/storm could develop along the warm front; however, the best chance looks to be in the afternoon. This will be as a shortwave/MCS pushes into the area between 18Z and 00Z. Although there are very differing solutions for the afternoon hours with a few of the models showing little to nothing happening (largely due to capping between 700-800mb). Current thinking is that a complex of thunderstorms would likely ride along or near the aforementioned warm front impacting north-central and possibly central WI late in the afternoon before spreading eastward across the rest of the area. Overall coverage continues to be a bit uncertain at this point. Where convection does initiate, models are painting out around 2500-3500 J/kg of MUCAPE during this time period with direction shear ahead of and under the shortwave around 25-35 kts. Fairly steep mid-level lapse rates (around 8C/km) along with fairly strong winds in the lower levels of the atmosphere will likely lead to a damaging wind threat along with hail potential. SPC has placed most of the area under a Slight Risk of severe storms for Sunday afternoon into Sunday evening. PWATs are expected to remain in the 1.5-2 inch range across the area, which will lead to very heavy rainfall potential under any of the storms. High temperatures are expected to be in the mid to upper 80s. Dewpoints running in the upper 60s to low 70 will make it feel very muggy!. .LONG TERM...Sunday Night Through Friday Issued at 405 AM CDT Sat Aug 8 2020 Zonal flow at 500mb will continue into the latter half of next week. Temperatures through much of the period will continue to run above normal. Low humidity is expected Tuesday into Wednesday, then dewpoints will be on the increase late in the week. For Sunday night into Monday morning, a cold front will slowly move across the region. Showers and thunderstorms Sunday afternoon will continue into Sunday night. 0-6 km shear is 25 to 30 knots, so the risk of severe weather will continue into the evening. Overnight, instability should wane although with the front moving across the area the risk of severe weather will be very low. The showers and storms will come to an end Monday afternoon as high pressure builds into the region. For Tuesday morning, low temperatures may dip into the upper 40s at our typical cold spots across northern Wisconsin with 50s elsewhere. Temperatures should rebound back to around 80. High pressure will remain in control of the weather through Wednesday. Timing differences develop on how quick the precipitation returns. Will go with the dry ECMWF/Canadian model solution for Wednesday. The latest run of the ECMWF/Canadian models would also keep Thursday dry. Will continue the current small pop for now. Later shifts may be able to remove it if the model trends continue. No changed made to the Friday forecast for now. && .AVIATION...for 06Z TAF Issuance Issued at 1059 PM CDT Fri Aug 7 2020 Mid clouds will continue to thicken and lower ahead of an MCV approaching from Minnesota. CAMS models continue to predict that this system will track through the area later tonight into Saturday morning, although a bit later than previously predicted as the system has had issues getting going. Although there are still doubts on how far south the system will make it, the models seem fairly insistent on the system at least making it through central Wisconsin. Therefore will keep the previous TAFs but update the timing a bit to reflect the later arrival. Conditions are expected to fall to IFR/MVFR with this activity. Once this activity tracks east of the area the weather should remain quiet for the rest of the morning and into the afternoon hours on Saturday. && .MARINE... Issued at 405 AM CDT Sat Aug 8 2020 Hazardous conditions for small craft and dangerous swimming conditions are expected to develop this afternoon as south winds increase to 15 to 25 kts in the late morning and afternoon. Waves will build to 4-7 feet on Lake MI and to 2-4 feet on the bay, peaking in the late afternoon and early evening. Small craft advisories and beach hazard statements have been issued. && .GRB WATCHES/WARNINGS/ADVISORIES... Beach Hazards Statement from 10 AM CDT this morning through late tonight for WIZ022-040-050. && SHORT TERM.....Cooley LONG TERM......Eckberg AVIATION.......Kurimski MARINE.........Cooley
Hazardous weather outlook, Aug 7, 3:02 PM CDT, 13 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 302 PM CDT Fri Aug 7 2020 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-082015- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 302 PM CDT Fri Aug 7 2020 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Thunderstorms will be possible late tonight across mainly north- central and central Wisconsin. The main threat with any thunderstorms will be gusty winds and heavy downpours. .DAYS TWO THROUGH SEVEN...Saturday through Friday Thunderstorms will be possible Saturday through Monday. Any storms that develop will be capable of producing heavy downpours. The greatest threat for organized severe weather appears to be late Sunday afternoon and Sunday evening. Damaging winds, large hail, torrential rainfall and localized flooding will be possible during this period. Dangerous swimming conditions are expected to develop along the Lake Michigan shoreline Saturday and Saturday night. A Beach Hazard Statement has been issued. .SPOTTER INFORMATION STATEMENT... Formal spotter activation should not be needed tonight. LMZ521-522-541>543-082015- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 302 PM CDT Fri Aug 7 2020 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Saturday through Friday South winds gusting over 25 knots and building waves will result in conditions hazard to small craft Saturday and Saturday night. Small Craft Advisories have been issued. Thunderstorms will be possible from Saturday through Monday. Any thunderstorms that develop will pose a hazard to boaters on the lake and bay. The greatest threat of organized severe weather appears to be late Sunday afternoon and Sunday night. Bersch/Kieckbusch
In the hours before
Special weather statement, Aug 8, 1:52 AM CDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Green Bay WI
152 AM CDT Sat Aug 8 2020
WIZ005-080815-
Vilas WI-
152 AM CDT Sat Aug 8 2020
...STRONG THUNDERSTORMS ACROSS NORTHWEST WISCONSIN WILL MOVE
INTO VILAS COUNTY THIS MORNING...
At 151 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Madeline Island to near Drummond to near
Gordon to near Willow River. Movement was east at 30 mph.
The storms are expected to enter western Vilas County between 330 AM
and 430 AM CDT.
Wind gusts to around 40 mph, frequent lightning and torrential
rainfall will be possible with the storms. The eastward movement of
the storms could cause training storms resulting in torrential
rainfall and localized flooding of roads and possibly some basement
flooding.
These storms will move across Vilas County, including the following
locations...Van Vliet Hemlocks Natural Area, Land O Lakes, Nixon
Lake Natural Area, Trout Lake, Manitowish Waters, Dunn Lake Natural
Area, Presque Isle and High Lake Natural Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4615 8915 4613 8917 4596 8970 4598 8993
4630 8993
TIME...MOT...LOC 0643Z 282DEG 27KT 4684 9068 4637 9116 4624 9175 4636
9291
EckbergSpecial weather statement, Aug 8, 3:04 AM CDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Green Bay WI
304 AM CDT Sat Aug 8 2020
WIZ005-010-080930-
Vilas WI-Oneida WI-
304 AM CDT Sat Aug 8 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN VILAS AND NORTHWESTERN
ONEIDA COUNTIES UNTIL 430 AM CDT...
At 305 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gile to 7 miles south of Upson to 7 miles
west of Glidden to near Chippewa Flowage East to near Stone Lake.
Movement was east at 35 mph.
The thunderstorms may produce wind gusts to around 40 mph, frequent
cloud to ground lightning strikes and torrential rainfall. Campers
should consider seeking safe shelter until the strong winds and
storms pass. Wind gusts up to 40 mph could also cause a few small
tree branches to break along with a few power outages possible.
The storms may also train over the same area for a few hours,
resulting in torrential rainfall with rainfall amounts in a few
spots of 1 to 2 inches. Localized street flooding and basement
flooding is possible due to the intense rainfall rates.
Strong thunderstorms will be near...
Winchester around 345 AM CDT.
Rice Creek Natural Area around 355 AM CDT.
Lac Du Flambeau and Border Lakes Natural Area around 400 AM CDT.
Boulder Junction around 405 AM CDT.
Johnson Lake Barrens Natural Area around 415 AM CDT.
Squirrel Lake around 430 AM CDT.
Other locations impacted by these storms include Van Vliet Hemlocks
Natural Area, Sayner, Land O Lakes, Nixon Lake Natural Area, Trout
Lake, Manitowish Waters, Dunn Lake Natural Area, Presque Isle, High
Lake Natural Area and Star Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4616 8919 4592 8969 4579 9004 4598 9005
4598 8993 4630 8993
TIME...MOT...LOC 0759Z 277DEG 32KT 4640 9024 4627 9045 4612 9072 4598
9108 4579 9155
EckbergSpecial weather statement, Aug 8, 4:13 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Green Bay WI
413 AM CDT Sat Aug 8 2020
WIZ005-010>012-018-019-081045-
Langlade WI-Vilas WI-Florence WI-Oneida WI-Forest WI-Lincoln WI-
413 AM CDT Sat Aug 8 2020
...STRONG THUNDERSTORMS MOVING ACROSS NORTH-CENTRAL WISCONSIN EARLY
THIS MORNING...
At 413 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles west of Paulding to near Boulder
Junction to 6 miles northeast of Lac Du Flambeau to 9 miles
northwest of Willow Lake to near Hawkins. Movement was east at 35
mph.
Wind gust to 40 mph, frequent lightning and torrential rainfall can
be expected with the storms. Campers should consider seeking shelter
until the higher winds and storms pass your area.
Intense rainfall rates of 1 to 2 inches per hour will be possible
with the storms, resulting in some urban street flooding and ponding
of water on area highways.
Strong thunderstorms will be near...
Boulder Junction and Border Lakes Natural Area around 415 AM CDT.
Johnson Lake Barrens Natural Area around 420 AM CDT.
Willow Lake around 425 AM CDT.
Rainbow Flowage around 435 AM CDT.
Willow Reservoir around 440 AM CDT.
Eagle River and Phelps around 455 AM CDT.
Newbold and Kentuck Lake Campground around 505 AM CDT.
Woodboro around 510 AM CDT.
Other locations impacted by these storms include Gagen, Luna-White
Deer Campground, Popple River Headwaters Natural Area, Bastile Lake
Natural Area, Kelly Lynn Bog Natural Area, Harshaw, Upper Buckatabon
Springs Natural Area, Otter Lake Campground, Trout Lake and Monico.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
&&
LAT...LON 4614 8909 4602 8882 4598 8864 4602 8853
4598 8842 4573 8867 4551 8907 4518 9004
4594 9004 4598 8993 4625 8966
TIME...MOT...LOC 0910Z 289DEG 29KT 4638 8942 4617 8959 4601 8977 4579
9017 4559 9075
EckbergThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 1:52 AM CDT | Special Weather Statement | GRB | Vilas | 83 min |
| Aug 8, 3:04 AM CDT | Special Weather Statement | GRB | Vilas | 86 min |
| Aug 8, 5:18 AM CDT | Special Weather Statement | GRB | Florence, Forest, Langlade, Lincoln | 57 min |
| Aug 8, 6:05 AM CDT | Special Weather Statement | GRB | Marathon, Marinette, Menominee, Shawano | 40 min |
| Aug 8, 6:49 AM CDT | Special Weather Statement | GRB | Door, Marinette, Menominee, Oconto, Shawano | 56 min |
Nearby
Special Weather Statements in Wisconsin, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.